Alert archive / Alabama / Wind Advisories in 2018
Wind Advisory 11, NWS Birmingham, AL
NWS Birmingham, AL issued this wind advisory at Oct 10, 2018, 10:28 PM CDT for 6 counties in Alabama. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Oct 10, 2018, 10:28 PM CDT (03:28 UTC)
- Expired
- Oct 11, 2018, 4:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Birmingham, AL
Counties Barbour County, AL, Bullock County, AL, Lee County, AL, Macon County, AL, Pike County, AL, Russell County, AL
The radar
The Maxwell AFB radar (KMXX), 46 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 3.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 124 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 714 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
754 WWUS74 KBMX 110328 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 1028 PM CDT Wed Oct 10 2018 ...Wind Advisory in effect for the Southeast Counties in Central Alabama... ALZ045>050-110900- /O.NEW.KBMX.WI.Y.0011.181011T0328Z-181011T0900Z/ Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 1028 PM CDT Wed Oct 10 2018 ...WIND ADVISORY IN EFFECT UNTIL 4 AM CDT THURSDAY... The National Weather Service in Birmingham has issued a Wind Advisory, which is in effect until 4 AM CDT Thursday. * TIMING...through 4 AM CDT. * WINDS...sustained at 15 to 25 mph with gusts up to 40 mph. * IMPACTS...from high winds knock down trees due to saturated soils. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ 08
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Oct 10, 6:40 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, Oct 10, 6:40 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 640 PM CDT Wed Oct 10 2018 .UPDATE... For 00Z Aviation. && .SHORT TERM... Hurricane Michael made landfall just northwest of Mexico City, FL, just after 1230 PM CDT as a strong Category 4 hurricane. The center of Michael is currently located in extreme southwest GA and will continue to track northeastward across GA into tonight. Winds across southeast Central AL have gradually increased, and Troy and Eufaula are reporting NW winds around 20-25 mph gusting to 40 mph. There's still a chance that sustained winds could reach into the 25-35 mph range with gusts potentially as high as 50 mph this afternoon and evening as Michael passes just to the southeast. Therefore, a Tropical Storm Warning remains in effect for Pike, Bullock, Barbour and Russell Counties. A Flash Flood Watch also remains in effect for the far southeast counties through 06Z tonight. Rainfall totals as of 430 PM are roughly 2-3 inches in the Watch area, with an additional 1-3 inches possible through tonight. Looking back to the west, there's some scattered moderate/heavy showers, and a couple embedded thunderstorms, that have developed along the MS/AL state line in association with a cold front. This activity should gradually diminish this evening as the front slowly pushes eastward across the area behind Michael. 19 .LONG TERM... Thursday through Wednesday. Wrap around clouds and scattered light showers will linger across central Alabama Thursday morning as Tropical Cyclone Michael quickly exits to the east of the area. The rain should be out of east Alabama by 12 noon Thursday and the skies will quickly clear from west to east during the afternoon. Drier low level air will also begin to advect into the area on Thursday as north winds on the back side of Michael pulls a cooler air mass southward. The first taste of Fall weather will occur Friday as an upper trof establishes itself over the eastern United States. The models have trended towards cooler conditions for Friday and Saturday with lows in the 40s and 50s. A gradual warm-up over the weekend as the surface high shifts to the east of Alabama and surface winds become southeast. A fast moving short wave trof will pass to the north of Alabama Monday or Tuesday. The GFS model shows a slightly more amplified trof and brings a band of showers and possibly a few thunderstorms across central Alabama Sunday and Monday. The ECMWF models shows a weaker trof with the rain dissipating as the system moves through Alabama. Will forecast a chance of rain Sunday and Monday, mainly across the northern counties, with a drying and cooling trend on Tuesday. Models diverge greatly by the middle of next week with the ECMWF model much drier than the GFS, and took a middle ground with low end rain chances. 58/rose && .AVIATION... 00Z TAF Discussion. Impacts from Hurricane Michael are starting to subside at many of the TAF sites. Aside from isolated instances of IFR ceilings where rainfall is occurring, MVFR to VFR conditions are expected through the next 24 hours. Strong winds have been confined to KTOI and have probably peaked, though some gusts to 35kts remain possible through 03Z. Otherwise, rain and any visibility restrictions at our eastern and southern sites will come to an end from west to east through the first few hours of the TAF period. MVFR ceilings may form in the 09-15Z time frame with lingering wrap around moisture, but VFR conditions will resume thereafter. 87 && .FIRE WEATHER... Rain bands associated with Hurricane Michael will continue to progress eastward through mainly the eastern half of Alabama through tonight. Gusty winds will continue across the southeast counties mainly along and south of Interstate 85, but should taper down overnight. A cold front may bring some rainfall to the western third, but amounts should remain fairly light. Fog should not be an issue with winds high enough to prevent development during the overnight hours. There could be some river fog issues over the weekend. No fire weather concerns are expected. 08 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch until 1 AM CDT Thursday for the following counties: Barbour...Bullock...Pike...Russell. Tropical Storm Warning for the following counties: Barbour... Bullock...Pike...Russell. &&
Hazardous weather outlook, Oct 10, 5:10 PM CDT, 5 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 510 PM CDT Wed Oct 10 2018 ALZ011>015-017>050-120115- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 510 PM CDT Wed Oct 10 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Hurricane Michael will continue to move north northeast across Southwest Georgia and later to the northeast across Georgia tonight into Thursday. As it does so, there remains a potential for marginal tropical storm force winds across the far southeast counties of Central Alabama. Currently, most of the impacts are expected to be along and south of Interstate 85 through tonight. This is where rainfall amounts of 2 to 5 inches, with locally higher amounts, and wind gusts of 30 to 50 mph appear possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through tonight.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 7:32 PM CDT | Areal Flood Advisory | BMX | Lee, Macon, Russell | 3 hr |
| Oct 10, 9:52 PM CDT | Areal Flood Advisory | BMX | Chambers, Randolph | 113 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.